Thunderstorm Wind, Comanche
- When
- May 10, 3:54 PM CST
- Where
- Comanche County, Comanche Co Arpt
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 31.920, -98.600
A 62 MPH wind gust was measured at Comanche County Airport.
A weak cold front eased south to near the Red River area, and helped provide focus for thunderstorm development along with a continued active dryline. This ended up being more of a wind damage event, but several reports of hail were also received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A weak cold front eased south to near the Red River area, and helped provide focus for thunderstorm development along with a continued active dryline. This ended up being more of a wind damage event, but several reports of hail were also received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 10, 1:49 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 249 PM CDT TUE MAY 10 2016 .DISCUSSION... NOT A GREAT DEAL OF CHANGE FROM THE MORNING UPDATE REGARDING THE FORECAST THROUGH THE REMAINDER OF THE AFTERNOON/EVENING. ONE MINUTE VISIBLE SATELLITE IMAGERY SHOWS AN EXPANDING CU FIELD FROM NEAR DEL RIO NORTHEAST TO BROWNWOOD AND INTO EASTLAND CO. THE DRYLINE IS LOCATED RIGHT IN THIS AREA ALTHOUGH CONVERGENCE HAS GENERALLY BEEN WEAK. CU SHOULD CONTINUE TO BUILD WITH TEMPERATURES NOW IN THE MID 90S ACROSS THIS AREA. THE ATMOSPHERE ACROSS NORTH AND CENTRAL TEXAS HAS BECOME EXTREMELY UNSTABLE WITH MIXED LAYER CAPES AROUND 4000J/KG RIGHT ALONG THE I-35 CORRIDOR. THERE IS STILL SOME INHIBITION TO OVERCOME BUT THIS SHOULD BECOME QUITE WEAK OVER THE NEXT COUPLE OF HOURS. WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE TROUGH MOVING OUT OF MEXICO THAT WILL SPREAD ACROSS THE REGION OVER THE NEXT SEVERAL HOURS. THE ASSOCIATED DEEP LAYER FORCING WITH THIS FEATURE IS RATHER WEAK...BUT WITH ERODING CIN AND AT LEAST SOME CONVERGENCE ALONG THE DRYLINE...SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 4-5 PM MAINLY WEST OF I-35. STEEP LAPSE RATES AND MARGINAL DEEP LAYER SHEAR WILL SUPPORT ORGANIZED CLUSTERS OF SEVERE STORMS WITH MAINLY A VERY LARGE HAIL AND DAMAGING WIND THREAT. HIGH RESOLUTION GUIDANCE SUGGESTS THAT ORGANIZED COLD POOLS ARE LIKELY TO DEVELOP AND ALLOW THESE STORMS TO PROPAGATE EASTWARD THROUGH THE EVENING. GIVEN THE EXTREME INSTABILITY AND WEAKENING INHIBITION...ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG ANY OUTFLOWS AND THESE TOO WILL LIKELY BE SEVERE. ONE OR MORE BOWING LINE SEGMENTS IS LIKELY THROUGH THE EVENING WHICH WOULD SUPPORT AN ENHANCED WIND DAMAGE THREAT. CONCERNING TORNADO POTENTIAL...OVERALL DEEP LAYER SHEAR IS MARGINAL...HOWEVER MODEST SHEAR IN THE LOWEST 3KM COMBINED WITH STRONG INSTABILITY WILL STILL SUPPORT AN ISOLATED TORNADO. THIS POTENTIAL WILL BE MAXIMIZED IN ANY AREAS WHERE SURFACE WINDS CAN BE LOCALLY BACKED WHICH MAY BE MOSTLY LIKELY TO OCCUR WITH NEW CONVECTION IN THE VICINITY OF AN OUTFLOW BOUNDARY. POPS WILL BE HIGHEST FOR THE REMAINDER OF THE AFTERNOON AND EVENING GENERALLY SOUTH OF I-20...ALTHOUGH ALL AREAS OF NORTH AND CENTRAL TEXAS NEED TO MONITOR THE POTENTIAL FOR SEVERE STORMS THROUGH LATE EVENING. THIS ACTIVITY SHOULD MOVE EAST LATER TONIGHT WITH STORM CHANCES ENDING FROM WEST TO EAST. ON WEDNESDAY...A COLD FRONT WILL SLIDE SOUTH INTO OKLAHOMA AND THE DRYLINE WILL STILL BE POSITIONED ACROSS WESTERN NORTH TEXAS. WE ARE AGAIN EXPECTED TO DESTABILIZE BY LATE AFTERNOON WITH SCATTERED SEVERE THUNDERSTORMS DEVELOPING ALONG THE DRYLINE ACROSS THE NORTHWEST COUNTIES. THE CONVECTIVE EVOLUTION LATE TOMORROW NIGHT IS A LITTLE UNCERTAIN...BUT IT DOES APPEAR THAT THERE IS A DECENT SHOT OF THUNDERSTORMS CONTINUING ACROSS NORTH TEXAS AS THE FRONT MOVES SOUTHWARD. THUNDERSTORM CHANCES ON THURSDAY ARE OBVIOUSLY DEPENDENT ON WHAT HAPPENS LATE WEDNESDAY NIGHT...SO FOR NOW WILL BROADBRUSH 40 POPS ACROSS THE AREA AS THE COLD FRONT IS EXPECTED TO BE IN THE AREA. SEVERE STORMS WILL BE POSSIBLE DURING THIS TIME AS WELL. IT LOOKS LIKE WE WILL GET A LITTLE BREAK ON FRIDAY AS RIDGING BUILDS INTO THE AREA AND HIGH PRESSURE BEHIND THE FRONT SETTLES IN. THE RESPITE WILL BE SHORT LIVED THOUGH AS NORTHWEST FLOW ALOFT WILL SUPPORT AN ACTIVE WEATHER PERIOD OVER THE WEEKEND INTO EARLY NEXT WEEK. RIGHT NOW...AS BEST WE CAN TELL...THE HIGHEST STORM CHANCES WILL BE ON SUNDAY/SUNDAY NIGHT WITH A POSSIBLE MCS MOVING THROUGH THE REGION. DUNN && .AVIATION... /ISSUED 1233 PM CDT TUE MAY 10 2016/ VFR THROUGH TONIGHT WITH A SOUTH WIND IN THE 12 TO 17 KNOT RANGE. THE PRIMARY AVIATION WEATHER CONCERN THROUGH THIS EVENING WILL BE THE POTENTIAL FOR THUNDERSTORMS AS A DRYLINE INTERACTS WITH ABUNDANT LOW LEVEL MOISTURE AND ENERGY FROM A FAST MOVING SHORTWAVE. STORM INITIATION SHOULD OCCUR WEST OF WACO BY LATE AFTERNOON WITH TEMPORARY IMPACTS THERE BETWEEN 23Z AND 02Z. STORMS WILL BE LESS NUMEROUS ACROSS THE METROPLEX TAF SITES SINCE INSTABILITY AND LIFT WILL NOT BE QUITE AS FAVORABLE. THEREFORE...HAVE KEPT VCTS MENTIONED BETWEEN 00Z AND 03Z TO ACCOUNT FOR ISOLATED STORMS THAT DEVELOP. THUNDERSTORM CHANCES WILL DECREASE BY LATE EVENING ONCE THE DRYLINE RETREATS BACK TO THE WEST AND THE SHORTWAVE EXITS TO THE EAST. MVFR CEILINGS SHOULD RETURN TO WACO BY SUNRISE WEDNESDAY AND SHORTLY AFTER ACROSS THE METROPLEX TERMINALS. THESE CEILINGS WILL LINGER THROUGH THE MORNING HOURS WEDNESDAY BUT LIFT ABOVE 3000 FT BY MIDDAY. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON AND THESE MAY IMPACT THE METROPLEX TERMINALS BEFORE 00Z THURSDAY. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH 71 87 69 81 61 / 30 20 50 40 10 WACO 70 86 69 81 63 / 50 20 30 40 20 PARIS 69 84 67 79 58 / 20 20 50 40 10 DENTON 70 87 67 78 58 / 20 20 50 40 10 MCKINNEY 70 86 67 79 58 / 30 20 50 40 10 DALLAS 71 87 69 81 62 / 30 20 50 40 10 TERRELL 70 86 68 79 61 / 30 20 40 40 10 CORSICANA 70 86 68 81 63 / 40 20 30 40 20 TEMPLE 70 87 69 82 64 / 60 20 20 40 30 MINERAL WELLS 68 88 66 78 58 / 10 30 50 40 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 325 PM CDT TUE MAY 10 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111245- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 325 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH AND CENTRAL TEXAS LATE THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS. COVERAGE OF STORMS WILL BE HIGHEST SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 35. ALL STORMS SHOULD DISSIPATE BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AFTERNOON THROUGH THURSDAY ACROSS ALL OF NORTH AND CENTRAL TEXAS. SOME SEVERE STORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING ALONG THE DRYLINE AND ALSO ALONG A SOUTHWARD MOVING COLD FRONT WEDNESDAY NIGHT AND THURSDAY. THE THREAT FOR SEVERE STORMS WEDNESDAY AFTERNOON AND NIGHT WILL BE NORTHWEST OF A LINE FROM PARIS TO HILLSBORO TO LAMPASAS. THE THREAT FOR SEVERE STORMS WILL EXPAND TO INCLUDE NEARLY ALL OF NORTH AND CENTRAL TEXAS ON THURSDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. IN ADDITION...HEAVY RAINFALL FROM CLUSTERS OF STORMS MAY CAUSE LOCALIZED FLOODING. THUNDERSTORM CHANCES WILL END FROM NORTH TO SOUTH THURSDAY AFTERNOON AND EVENING. A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN SATURDAY AFTERNOON AND EVENING WEST OF A LINE FROM BONHAM TO DALLAS TO GOLDTHWAITE. THUNDERSTORM CHANCES WILL INCREASE ACROSS THE REGION SUNDAY AND MONDAY. THERE WILL BE A POTENTIAL FOR SEVERE STORMS DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 35. ELSEWHERE...SPOTTER ACTIVATION IS POSSIBLE MAINLY AFTER 5 PM.
The Dyess AFB radar (KDYX), 92 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
32 thunderstorm wind, 20 hail, 1 flash flood, 1 lightning. Local standard time, as filed.
A 62 MPH wind gust was measured at Comanche County Airport.
Amateur radio reported a 60 MPH wind gust approximately 1 mile northwest of Comanche, TX.
A public report estimated 2-inch diameter hail near the intersection of State Highway 16 and County Road 262.
A public report estimated 2-inch diameter hail near the intersection of State Highway 16 and County Road 262.
A 70 MPH wind gust was measured at the Comanche, TX Remote Automated Weather Station.
Amateur radio reported quarter sized hail in Gorman, TX.
An Amateur Radio operator estimated 60 mph winds in Pottsboro.
Amateur radio reported nickel sized hail approximately 3 miles northeast of Stephenville, TX.
A public report estimated quarter-sized hail approximately 5 miles south of Santo, TX.
Amateur radio reported a 60 MPH wind gust approximately 6 miles southwest of Weatherford, TX.
Amateur radio reported nickel sized hail in Tin Top.
Amateur radio reported a 60 MPH wind gust in the town of Tin Top.
Emergency management reported damage to a barn.
Amateur radio reported a wind gust of 65 MPH approximately 2 miles south of Weatherford, TX.
Amateur radio reported nickel sized hail approximately 2 miles south of Weatherford, TX.
Amateur radio reported nickel sized hail in Weatherford, TX.
Amateur radio reported one-inch diameter hail in Weatherford, TX.
Amateur radio reported ping-pong ball sized hail in the town of Weatherford, TX.
Amateur radio reported nickel sized hail in Hudson Oaks.
Emergency management reported wind gusts to 60 MPH near the intersection of FM 182 and FM 219.
Highway 16, two miles south of Priddy was closed due to high water.
Amateur radio reported a 65 MPH wind gust near the intersection of White Settlement Road and Chapel Creek Blvd.
Amateur radio reported a 60 MPH wind gust along with 3 to 4 inch diameter tree limbs blown down.
A trained spotter reported nickel sized hail at Loop 820 and Jacksboro Highway.
A 70 MPH wind gust was measured by the Automated Weather Observation Station at the Joint Reserve Base in northwest Fort Worth.
Estimated 60 mph winds were reported near Beach Street and Interstate 30. A 2 inch diameter tree was also blown down in the same area.
A retired NWS Employee estimated 65 mph winds in China Spring. Trees and carports were blown down in the city according to the Emergency Manager.
Eight inch tree branches were knocked down on houses near Glenview Dr and Rufe Snow Dr in North Richland Hills.
Sixty mph winds were estimated at Loop 820 and Randol Mill Road on the east side of Fort Worth. Several tree branches were also knocked down by the strong winds.
Amateur Radio estimated 65 mph winds near Highway 10 and Melbourne Road in Hurst. Six inch tree limbs were knocked down.
Beginning at 747 pm CDT time, the automated weather station began reporting wind gusts of 67 mph for several minutes and then at 757 pm CDT, the station measured 75 mph winds for approximately 10 minutes.
A cooperative observer reported numerous trees down in China Spring, TX.
Some trees were knocked down onto houses in Speegleville.
A spotter estimated 65 mph winds at Raider Dr and Trinity Blvd in Hurst.
Thunderstorm winds were estimated at 60 mph at Highway 121 and Glade Rd in Euless. Six inch tree limbs were knocked down in the area.
Three-quarter inch diameter hail was reported in the Denton, TX surface weather observation.
A trained spotter estimated 60 mph winds south of Robinson on the McLennan-Falls county line.
A small trailer was blown over into a ditch at FM 933 and Hill County Road 2114 by thunderstorm winds. Trees were also knocked down in that area.
A storm chaser reported penny-sized hail on the south side of Grapevine Reservoir.
A 61 mph wind gust was measured in West.
Amateur radio reported nickel sized hail near the intersection of Preston Road and the George Bush Turnpike.
Amateur radio reported nickel sized hail near the intersection of Highway 121 and the Dallas North Tollway.
Fifty to sixty mph winds were estimated near Mexia. In Mexia, A tree fell onto a house.
Thunderstorm winds knocked down a 30 diameter tree that was blocking Culberson Ave in Groesbeck. Another large tree was also knocked down and blocking a street in town.
A wind gust caused an 18 wheeler to lose control and roll over on eastbound I-20 over the FM 1641 overpass.
A 60 mph wind gust was estimated a mile south of Breckenridge.
A 60 mph wind gust was estimated in Breckenridge.
Penny sized hail was reported in Runaway Bay.
A 60 mph wind gust was reported in Millsap.
A 60 mph wind gust was reported 3 miles north-northwest of Edgecliff Village.
A lightning strike disabled the DART system for a day after the downtown Carrollton station was struck late Wednesday night.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636245, 636251, 636259, 636260, 636252, 636256, 637421, 636257, 636262, 635099, 635092, 635100, 636241, 635101, 635093, 635094, 635096, 635097, 635098, 636239, 637422, 636654, 636656, 636650, 636658, 637423, 637424, 637598, 637428, 637425, 637427, 636652, 637591, 637429, 637431, 636255, 637593, 637595, 636651, 637596, and more.